Alert archive / North Carolina / Special Weather Statements in 2021
Special Weather Statement, NWS Raleigh, NC
NWS Raleigh, NC issued this special weather statement at Apr 11, 2021, 12:40 AM EDT for 6 counties in North Carolina. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 11, 2021, 12:40 AM EDT (04:40 UTC)
- Expired
- Apr 11, 2021, 1:45 AM EDT
- In force
- 65 min
- Issued by
- NWS Raleigh, NC
Counties Durham County, NC, Granville County, NC, Lee County, NC, Orange County, NC, Person County, NC, Wake County, NC
The radar
The Raleigh/Durham radar (KRAX), 44 km from the middle of the area, began a volume at 04:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 4.7 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 205 J/kg
- Mixed-layer CIN
- -20 J/kg
- Mixed-layer LCL
- 741 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 261 m²/s²
- 0-3 km storm-relative helicity
- 347 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.6
The text
As transmitted.
576
WWUS82 KRAH 110440
SPSRAH
Special Weather Statement
National Weather Service Raleigh NC
1240 AM EDT Sun Apr 11 2021
NCZ007-008-024>026-040-041-076-077-110545-
Lee NC-Chatham NC-Franklin NC-Durham NC-Harnett NC-Person NC-Wake NC-
Granville NC-Orange NC-
1240 AM EDT Sun Apr 11 2021
...AN AREA OF HEAVY RAI SHOWERS AND SOME EMBEDDED THUNDERSTORMS WILL
AFFECT PERSON... ORANGE...NORTHWESTERN
HARNETT...GRANVILLE...LEE...WAKE...DURHAM... EASTERN CHATHAM AND
WEST CENTRAL FRANKLIN COUNTIES UNTIL 145 AM EDT...
At 1239 AM EDT, Doppler radar was tracking an area of showers and
embedded thunderstorms along a line extending from near Ingram to 10
miles south of Sanford. Movement was northeast at 25 mph.
Wind gusts up to 40 mph will be possible with these storms.
Locations impacted include...
Raleigh, Durham, Cary, Chapel Hill, Sanford, Oxford, Roxboro,
Hillsborough, Creedmoor and Pittsboro.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
trash cans, potted plants, lawn furniture and other light outdoor
objects.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning, especially in urban areas where prolonged heavy rain
can quickly lead to flooding.
&&
LAT...LON 3571 7846 3562 7858 3525 7919 3526 7921
3531 7919 3532 7921 3624 7925 3625 7915
3654 7914 3654 7855
TIME...MOT...LOC 0439Z 244DEG 24KT 3675 7919 3534 7914
$$
23What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this special weather statement went out at Apr 10, 8:48 PM EDT, 3 hours 52 minutes earlier.
Area forecast discussion, Apr 10, 8:48 PM EDT, 3 hours 52 minutes before
AREA FORECAST DISCUSSION National Weather Service Raleigh NC 848 PM EDT Sat Apr 10 2021 .SYNOPSIS... An upper level disturbance will move across the area tonight. A cold front will then move east across the area Sunday afternoon and evening, with high pressure to follow. && .NEAR TERM /THROUGH TONIGHT/... As of 845 PM Saturday... An upper-level trough is approaching our area from the southwest this evening, and is currently developing light showers across central NC and a band of strong thunderstorms and an MVC across western NC. Although instability aloft is minimal, surface-1 km bulk shear of 30 kt and surface to 6 km bulk shear of 40-50 kt will be sufficient to continue the chance of strong to isolated severe thunderstorm tonight as the wave moves across the region. Current high-res models and radar trends have slightly slowed down the stronger area of storms, and they should enter western portions of central NC before midnight and exit the Coastal Plain by late tonight. The main threat with storms will be damaging wind gusts up to 60 mph, however hail up to 1" and an isolated tornado cannot be ruled out. SPC has continued the whole region in a Marginal Risk for severe thunderstorms. Lows overnight will range from the upper 50s NW to the low 60s SE. && .SHORT TERM /SUNDAY AND SUNDAY NIGHT/... As of 245 PM Saturday... Tonight's band of showers and thunderstorms will have moved east to the Coastal Plain by sunrise, but a cold front will be crossing the Appalachians around that time. Expect another round of scattered precipitation with the front, although coverage is not expected to be as great as it is with tonight's rain. However, skies should clear between the two areas of rain, allowing for greater instability to develop Sunday afternoon compared to today. In addition, higher values of shear along the front itself may allow for a greater severe weather threat tomorrow than for today. Tomorrow's marginal (level 1) severe risk is primarily to the northeast of I-40. Highs will range from the mid-70s in the Triad to the lower 80s in the southeast. Cannot rule out an isolated thunderstorm east of I-95 Sunday evening, but by midnight all locations should be dry. Clouds will clear rather quickly behind the front, and lows will be in the lower and mid 50s. && .LONG TERM /MONDAY THROUGH SATURDAY/... As of 235 PM Saturday... Through Tuesday night: Generally west-northwest flow aloft will set up over central NC in the wake of an exiting shortwave. A west-east elongated area of low pressure with multiple low centers will sit across the northern CONUS through Tuesday night, while the sub- Tropical high remains well to the south near the Yucatan. A couple of weak mid-upper level disturbances may move over the region Monday and Tuesday as one of the lows drifts east from the Great Lakes/OH Valley into the Northeast. Meanwhile, a weak surface trough east of the mountains will sit over the area, pivoting southeast and offshore through Tuesday. While some precipitation cannot be completely ruled out, generally expect the weather to remain dry through Tuesday. Temperatures will be above normal, with highs in the mid 70s north to low/mid 80s south and lows in the low to mid 50s. Wednesday and Thursday: As the upper low over the Northeast shifts farther east, the sub-tropical ridge will build northward into the MS Valley, splitting the formerly west-east elongated low to the north in two. The low off the Northeast coast will swing south then southeast off the mid-Atlantic coast, with several weak disturbances moving over the area within the broad upper trough Wednesday and Thursday. A surface cold front will push through the area by Wednesday, with cold advection into the region from the north persisting through Thursday. As a result, while again rain cannot be completely ruled out, chances are low given the cool, moisture starved air. Temperatures will be more seasonable, with highs topping out in the upper 60s north to mid 70s south and lows dipping into the 40s across the area by Thursday night. Friday onward: A bit lower confidence for the end of the week into the weekend but overall consensus is that Friday/Friday night will be largely dry, with increasing chances for rain Saturday afternoon thereafter as some of the Gulf moisture may make its way into the Carolinas. Model agreement is poor at this time. Will err on the side of climo temperatures through Saturday. && .AVIATION /00Z SUNDAY THROUGH THURSDAY/... As of 830 PM Saturday... VFR conditions to start the TAF period. Main change from the previous forecast was to delay the start of showers and thunderstorms by about 1-2 hours based on latest radar trends and model guidance. Line of showers and thunderstorms will bring MVFR to IFR CIG/VIS to all TAF sites. As storms push out, MVFR/IFR restrictions to persist, with some brief LIFR at GSO/INT prior to daybreak as residual low-level moisture remains in place. VFR should return by 14-16Z. A cold front will track through central NC between 18 and 22Z with scattered thunderstorms possible primarily at RDU/FAY/RWI. While conditions are favorable given an unstable environment, confidence is not very high with latest forecast guidance so mainly introduced VCTS. Winds out of the south-southeast tonight between 10-22 kt will become southwesterly tomorrow at 10-18 kt. Outlook: Scattered storms are possible Sunday afternoon/evening at RDU/FAY/RWI. VFR conditions will return Monday through Thursday. && .RAH WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...CBL/JJT NEAR TERM...JJT SHORT TERM...Green LONG TERM...KC AVIATION...AK/JJT
Hazardous weather outlook, Apr 10, 2:49 PM EDT, 9 hours 51 minutes before
Hazardous Weather Outlook National Weather Service Raleigh NC 249 PM EDT Sat Apr 10 2021 NCZ021>023-038>040-073>077-083>086-088-089-111200- Forsyth-Guilford-Alamance-Davidson-Randolph-Chatham-Stanly- Montgomery-Moore-Lee-Harnett-Anson-Richmond-Scotland-Hoke-Cumberland- Sampson- 249 PM EDT Sat Apr 10 2021 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...This afternoon and tonight. Thunderstorms capable of producing damaging wind gusts and quarter- size hail are possible this evening and into the overnight hours. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. NCZ007>011-024>028-041>043-078-111200- Person-Granville-Vance-Warren-Halifax-Orange-Durham-Franklin-Nash- Edgecombe-Wake-Johnston-Wilson-Wayne- 249 PM EDT Sat Apr 10 2021 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...This afternoon and tonight. Thunderstorms capable of producing damaging wind gusts and quarter- size hail are possible this evening and into the overnight hours. .DAYS TWO THROUGH SEVEN...Sunday through Friday. An isolated strong to severe thunderstorm will be possible Sunday afternoon and evening. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed.
In the hours before
Special weather statement, Apr 10, 10:28 PM EDT, 2 hours 12 minutes before
Special Weather Statement
National Weather Service Raleigh NC
1028 PM EDT Sat Apr 10 2021
NCZ039-074-075-083-084-110330-
Anson NC-Richmond NC-Randolph NC-Montgomery NC-Moore NC-
1028 PM EDT Sat Apr 10 2021
...A LINE OF SHOWERS AND THUNDERSTORMS WILL AFFECT NORTHWESTERN
MOORE... EASTERN ANSON...MONTGOMERY...RICHMOND AND RANDOLPH COUNTIES
UNTIL 1130 PM EDT...
At 1027 PM EDT, Doppler radar was tracking a line of showers and
thunderstorms along a line extending from 8 miles east of Badin Lake
to Chesterfield. Movement was northeast at 35 mph.
Wind gusts up to 40 mph will be possible with these storms.
Locations impacted include...
Asheboro, Rockingham, Wadesboro, Randleman, Troy, North Carolina Zoo,
Hamlet, Biscoe, Seagrove and Liberty.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
trash cans, potted plants, lawn furniture and other light outdoor
objects.
&&
LAT...LON 3481 8011 3516 8009 3514 8007 3517 8005
3522 8007 3526 8010 3537 8005 3583 7997
3589 7955 3480 7970
TIME...MOT...LOC 0227Z 215DEG 29KT 3549 7997 3475 8009
JDSpecial weather statement, Apr 10, 10:36 PM EDT, 2 hours 4 minutes before
Special Weather Statement
National Weather Service Raleigh NC
1036 PM EDT Sat Apr 10 2021
NCZ021-022-038-039-110330-
Guilford NC-Forsyth NC-Randolph NC-Davidson NC-
1036 PM EDT Sat Apr 10 2021
...A LINE OF HEAVY SHOWERS WILL AFFECT EASTERN FORSYTH...
NORTHEASTERN DAVIDSON...NORTHWESTERN RANDOLPH AND GUILFORD COUNTIES
UNTIL 1130 PM EDT...
At 1035 PM EDT, Doppler radar was tracking a line of showers along a
line extending from Winston-Salem to 6 miles northeast of High Rock
Lake. Movement was northeast at 35 mph.
Brief heavy rain and gusts up to 40 mph will be possible with these
showers.
Locations impacted include...
Greensboro, Winston-Salem, High Point, Lexington, Thomasville,
Kernersville, McLeansville, Archdale, Summerfield and Trinity.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
trash cans, potted plants, lawn furniture and other light outdoor
objects.
&&
LAT...LON 3626 8016 3624 7968 3605 7966 3564 8023
3611 8030
TIME...MOT...LOC 0235Z 219DEG 32KT 3609 8025 3570 8022
JDSpecial weather statement, Apr 10, 11:31 PM EDT, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Raleigh NC
1131 PM EDT Sat Apr 10 2021
NCZ023-024-039-040-074>076-084-110430-
Richmond NC-Lee NC-Chatham NC-Alamance NC-Randolph NC-Orange NC-
Montgomery NC-Moore NC-
1131 PM EDT Sat Apr 10 2021
...A LINE OF SHOWERS AND THUNDERSTORMS WITH GUSTY WINDS WILL AFFECT
ALAMANCE...MOORE... WESTERN ORANGE...SOUTHEASTERN MONTGOMERY...NORTH
CENTRAL RICHMOND... SOUTHEASTERN RANDOLPH...NORTHWESTERN LEE AND
CHATHAM COUNTIES UNTIL 1230 AM EDT...
At 1129 PM EDT, Doppler radar was tracking a line of showers and
thunderstorms along a line extending from 10 miles northwest of
Siler City to 8 miles northwest of Hoffman. Movement was northeast
at 40 mph.
Heavy rain and wind gusts up to 40 mph will be possible with these
storms.
Locations impacted include...
Burlington, Sanford, Graham, Pittsboro, Carthage, Siler City,
Pinehurst, Mebane, Goldston and Liberty.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
trash cans, potted plants, lawn furniture and other light outdoor
objects.
&&
LAT...LON 3624 7911 3542 7922 3500 7974 3578 7968
3590 7954 3595 7954 3625 7929
TIME...MOT...LOC 0329Z 216DEG 33KT 3581 7961 3510 7969
JDSpecial weather statement, Apr 10, 11:36 PM EDT, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Raleigh NC
1136 PM EDT Sat Apr 10 2021
NCZ077-086-088-089-110430-
Hoke NC-Sampson NC-Harnett NC-Cumberland NC-
1136 PM EDT Sat Apr 10 2021
...A LINE OF HEAVY RAIN SHOWERS WILL AFFECT NORTHWESTERN SAMPSON...
SOUTHEASTERN HARNETT...CUMBERLAND AND EASTERN HOKE COUNTIES UNTIL
1230 AM EDT...
At 1135 PM EDT, Doppler radar was tracking a line of heavy rain
showers along a line extending from 6 miles southwest of Fort Bragg
to Buie. Movement was northeast at 40 mph.
Wind gusts up to 40 mph will be possible with these storms.
Locations impacted include...
Fayetteville, Raeford, Lillington, Fort Bragg, Godwin, Antioch, Pope
AFB, Hope Mills, Spring Lake and Erwin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
trash cans, potted plants, lawn furniture and other light outdoor
objects.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning, especially in urban areas where prolonged heavy rain
can quickly lead to flooding.
&&
LAT...LON 3484 7923 3517 7925 3520 7922 3519 7918
3517 7914 3518 7913 3517 7913 3517 7910
3519 7910 3521 7915 3524 7916 3554 7878
3554 7877 3511 7854 3484 7891 3490 7894
3495 7904 3483 7919
TIME...MOT...LOC 0335Z 215DEG 34KT 3510 7910 3475 7916
23Special weather statement, Apr 11, 12:32 AM EDT, 8 minutes before
Special Weather Statement
National Weather Service Raleigh NC
1232 AM EDT Sun Apr 11 2021
NCZ027-042-077-078-088-089-110530-
Nash NC-Johnston NC-Sampson NC-Harnett NC-Wayne NC-Cumberland NC-
1232 AM EDT Sun Apr 11 2021
...AN AREA OF SHOWERS AND STRONG THUNDERSTORMS WILL AFFECT WESTERN
WAYNE...SOUTHWESTERN NASH...SAMPSON...EASTERN HARNETT...EASTERN
CUMBERLAND AND JOHNSTON COUNTIES UNTIL 130 AM EDT...
At 1231 AM EDT, Doppler radar was tracking an area of showers and
strong thunderstorms along a line extending from near Lillington to
near Elizabethtown. Movement was northeast at 35 mph.
Wind gusts up to 40 mph will be possible with these storms.
Locations impacted include...
Smithfield, Clinton, Lillington, Clayton, Dunn, Mount Olive, Angier,
Benson, Harrells and Godwin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
trash cans, potted plants, lawn furniture and other light outdoor
objects.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning, especially in urban areas where prolonged heavy rain
can quickly lead to flooding.
&&
LAT...LON 3461 7831 3467 7832 3470 7837 3475 7839
3485 7850 3485 7864 3545 7882 3582 7825
3589 7820 3574 7816 3573 7819 3562 7813
3519 7802 3518 7817 3490 7815 3474 7820
3471 7813 3455 7825
TIME...MOT...LOC 0431Z 237DEG 32KT 3545 7877 3463 7855
23Special weather statement, Apr 11, 12:40 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service Raleigh NC
1240 AM EDT Sun Apr 11 2021
NCZ007-008-024>026-040-041-076-077-110545-
Lee NC-Chatham NC-Franklin NC-Durham NC-Harnett NC-Person NC-Wake NC-
Granville NC-Orange NC-
1240 AM EDT Sun Apr 11 2021
...AN AREA OF HEAVY RAI SHOWERS AND SOME EMBEDDED THUNDERSTORMS WILL
AFFECT PERSON... ORANGE...NORTHWESTERN
HARNETT...GRANVILLE...LEE...WAKE...DURHAM... EASTERN CHATHAM AND
WEST CENTRAL FRANKLIN COUNTIES UNTIL 145 AM EDT...
At 1239 AM EDT, Doppler radar was tracking an area of showers and
embedded thunderstorms along a line extending from near Ingram to 10
miles south of Sanford. Movement was northeast at 25 mph.
Wind gusts up to 40 mph will be possible with these storms.
Locations impacted include...
Raleigh, Durham, Cary, Chapel Hill, Sanford, Oxford, Roxboro,
Hillsborough, Creedmoor and Pittsboro.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
trash cans, potted plants, lawn furniture and other light outdoor
objects.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning, especially in urban areas where prolonged heavy rain
can quickly lead to flooding.
&&
LAT...LON 3571 7846 3562 7858 3525 7919 3526 7921
3531 7919 3532 7921 3624 7925 3625 7915
3654 7914 3654 7855
TIME...MOT...LOC 0439Z 244DEG 24KT 3675 7919 3534 7914
23The office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 10, 10:28 PM EDT | Special Weather Statement | RAH | Montgomery, Randolph, Richmond | 62 min |
| Apr 10, 10:36 PM EDT | Special Weather Statement | RAH | Davidson, Forsyth, Guilford | 54 min |
| Apr 10, 11:31 PM EDT | Special Weather Statement | RAH | Alamance, Chatham, Moore | 59 min |
| Apr 10, 11:36 PM EDT | Special Weather Statement | RAH | Cumberland, Harnett | 54 min |
| Apr 11, 12:32 AM EDT | Special Weather Statement | RAH | Johnston, Sampson | 58 min |
| Apr 11, 1:27 AM EDT | Special Weather Statement | RAH | Wayne | 33 min |
Nearby
Special Weather Statements in North Carolina, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.